Translation Generalized Quadrangles In Even Characteristic

In this paper, we first introduce new objects called “translation generalized ovals” and “translation generalized ovoids”, and make a thorough study of these objects. We then obtain numerous new characterizations of the \( T_{2} {\left( {\user1{\mathcal{O}}} \right)} \) of Tits and the classical generalized quadrangle \( {\user1{\mathcal{Q}}}{\left( {4,q} \right)} \) in even characteristic, including the complete classification of 2-transitive generalized ovals for the even case. Next, we prove a new strong characterization theorem for the \( T_{3} {\left( {\user1{\mathcal{O}}} \right)} \) of Tits. As a corollary, we obtain a purely geometric proof of a theorem of Johnson on semifield flocks.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Joseph A. Thas.

Additional information

* The second author is a Postdoctoral Fellow of the Fund for Scientific Research—Flanders (Belgium).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Thas, J.A., Thas, K. Translation Generalized Quadrangles In Even Characteristic. Combinatorica 26, 709–732 (2006).

Download citation

Mathematics Subject Classification (2000):

  • 05B25
  • 05E20
  • 20B25
  • 51E12
  • 51E20